Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 56, NWS Tucson, AZ

September 5, 2007Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Sep 5, 2007, 3:55 PM MST for Pima County, Arizona. It was in force for 95 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2007, 3:55 PM MST (22:55 UTC)
Expired
Sep 5, 2007, 5:30 PM MST
In force
95 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text
Flood severity
None

County Pima County, AZ

The radar

The Tucson radar (KEMX), 69 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2007-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2007-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
270 J/kg
Mixed-layer CIN
-169 J/kg
Mixed-layer LCL
1883 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 052254
FFWTWC
AZC019-060030-
/X.NEW.KTWC.FF.W.0056.070905T2255Z-070906T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
355 PM MST WED SEP 5 2007

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF ORO VALLEY...

* UNTIL 530 PM MST

* AT 349 PM MST...NATIONAL WEATHER RADAR INDICATED THUNDERSTORMS 
PRODUCING HEAVY RAINFALL OVER ORO VALLEY. RADAR ESTIMATES AND STORM 
SPOTTERS INDICATE THAT FROM 1.50 TO 2.50 INCHES OF RAINFALL HAS 
OCCURED OVER THE PAST ONE HOUR. LOW WATER CROSSING WILL BE 
IMPASSABLE AND WASHES WILL HAVE A SIGNIFICANT FLOW OF WATER.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

LAT...LON 3238 11101 3240 11091 3252 11094 3250 11108

$$

WEATHER.GOV/TUCSON
CS
3 follow-up statements
000 
WGUS75 KTWC 052324
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
418 PM MST WED SEP 5 2007

AZC019-060030-
/X.CON.KTWC.FF.W.0056.000000T0000Z-070906T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
418 PM MST WED SEP 5 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 415 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS WITH HEAVY RAIN FROM ORO VALLEY TO NEAR THE 
CATALINA FOOTHILLS. RADAR ESTIMATES AND STORM SPOTTERS INDICATE THAT 
FROM 1.50 TO 2.50 INCHES OF RAINFALL HAS OCCURED OVER THE PAST ONE 
HOUR IN ORO VALLEY BETWEEN ORACLE ROAD AND LA CANADA. LOW WATER 
CROSSING WILL BE IMPASSABLE AND WASHES WILL HAVE A SIGNIFICANT FLOW 
OF WATER.
THUNDERSTORMS WITH HEAVY RAINS ARE LIKELY TO MERGE OVER THE NORTHERN 
HALF OF THE TUCSON METRO AREA DURING THE NEXT 30 MINUTES. RAINFALL 
RATES WILL BE UP TO 2.00 INCHES OVER THE NEXT HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CATALINA
STATE PARK AND CATALINA.

LAT...LON 3238 11101 3225 11063 3228 11055 3252 11094
      3250 11108

$$

WEATHER.GOV/TUCSON
CS
000 
WGUS75 KTWC 060002
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
452 PM MST WED SEP 5 2007

AZC019-060030-
/X.CON.KTWC.FF.W.0056.000000T0000Z-070906T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
452 PM MST WED SEP 5 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MST FOR
NORTHEASTERN PIMA COUNTY...

AT 455 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS WITH HEAVY RAIN BETWEEN ORO VALLEY AND THE 
CATALINA FOOTHILLS. RADAR ESTIMATES AND STORM SPOTTERS INDICATE THAT 
FROM 1.50 TO 2.50 INCHES OF RAINFALL HAS OCCURED OVER THE PAST TWO 
HOURS IN ORO VALLEY BETWEEN ORACLE ROAD AND LA CANADA. LOW WATER 
CROSSINGS WILL BE IMPASSABLE AND WASHES WILL HAVE A SIGNIFICANT FLOW 
OF WATER. RAINFALL AMOUNTS FROM 1 TO 3 HAVE OCCURED OVER THE 
SOUTHWEST PORTION OF THE CATALINA MOUNTAINS. THIS WILL RESULT IN 
SIGNIFICANT FLOW IN THE PIMA...FINGER ROCKS AND VENTANA WASHES.

THUNDERSTORMS WITH HEAVY RAINS ARE LIKELY TO MERGE OVER NORTHERN AND 
CENTRAL TUCSON DURING THE NEXT 30 MINUTES. RAINFALL RATES WILL BE 
UP TO 2.00 INCHES OVER THE NEXT HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ORO VALLEY 
AND THE CATALINA FOOTHILLS.

LAT...LON 3238 11101 3228 11095 3232 11083 3223 11064
      3228 11056 3250 11093 3248 11105

$$

WEATHER.GOV/TUCSON
000 
WGUS75 KTWC 060029
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
527 PM MST WED SEP 5 2007

AZC019-060037-
/X.EXP.KTWC.FF.W.0056.000000T0000Z-070906T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
527 PM MST WED SEP 5 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM MST FOR NORTHEASTERN
PIMA COUNTY...

SHOWER AND THUNDERSTORM ACTIVITY BETWEEN ORO VALLEY AND THE 
FOOTHILLS HAS WEAKENED CONSIDERABLY. THE THREAT OF FLASH FLOODING IS 
OVER BUT THERE WILL STILL BE SOME STANDING WATER ON ROADWAYS 
INCLUDING DIPS. 

LAT...LON 3238 11101 3228 11095 3232 11083 3223 11064
      3228 11056 3250 11093 3248 11105

$$

WEATHER.GOV/TUCSON

JRG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 2:20 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 5, 2:20 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
220 PM MST WED SEP 5 2007

.SYNOPSIS....INCREASING MOISTURE AHEAD OF DECAYING TROPICAL SYSTEM
HENRIETTE WILL BRING SHOWERS AND THUNDERSTORMS ACROSS THE AREA
STARTING THIS AFTERNOON AND CONTINUING INTO THURSDAY. HEAVY RAINFALL
WILL BE POSSIBLE ACROSS PARTS OF SOUTHEAST ARIZONA...ESPECIALLY IN
SANTA CRUZ AND COCHISE COUNTIES. NOTICEABLY COOLER WEATHER CAN BE
EXPECTED THURSDAY FOLLOWED BY SOMEWHAT DRIER AND WARMER CONDITIONS
THIS WEEKEND.

&&

.DISCUSSION...THUNDERSTORM COVERAGE CONTINUES TO INCREASE THIS
AFTERNOON...AS MOISTURE AND DYNAMICS WITH TROPICAL SYSTEM HENRIETTE
MOVE NORTH INTO SOUTHEAST ARIZONA. THUNDERSTORMS THIS AFTERNOON WERE
FIRING ON THE LEADING EDGE OF INITIAL CLOUD BAND AND WILL PROGRESS
NORTH AND ORGANIZE FURTHER THROUGH THE EVENING. THESE INITIAL
THUNDERSTORMS WILL PRODUCE SCATTERED HEAVY RAINFALL AMOUNTS...WITH
VALUES UP TO 2 INCHES. A MORE GENERALIZED MODERATE TO HEAVY RAINFALL
AREA WILL MOVE ACROSS SANTA CRUZ AND COCHISE COUNTIES LATER TONIGHT
AND EARLY THURSDAY.

LATEST NATIONAL HURRICANE CENTER INFORMATION HAD HENRIETTE AT A 65
KNOT HURRICANE THIS AFTERNOON...BUT A DETERIORATION IN INTENSITY CAN
BE EXPECTED THIS EVENING AS IT MAKES ITS SECOND LANDFALL JUST SOUTH
OF GUAYMAS MEXICO. MODELS SUGGESTED THAT THE BULK OF THE
PRECIPITATION ASSOCIATED WITH HENRIETTE WILL IMPACT NORTHERN MEXICO
TONIGHT AND EARLY THURSDAY. THE SURFACE CIRCULATION OF HENRIETTE WAS
NOT EXPECTED TO SURVIVE THE INTERACTION WITH THE MOUNTAINS IN
NORTHWESTERN MEXICO...BUT MOISTURE FROM REMNANTS OF HENRIETTE WILL
SPREAD INTO SOUTHEASTERN ARIZONA. RAINFALL AMOUNTS OF 1 TO 2 INCHES
WILL BE LIKELY ACROSS PARTS OF SANTA CRUZ AND COCHISE COUNTIES
THROUGH THURSDAY AFTERNOON...WITH LOCALLY HEAVIER AMOUNTS LIKELY. A
FLASH FLOOD WATCH REMAINS IN EFFECT FOR TONIGHT THROUGH THURSDAY
AFTERNOON FOR COCHISE AND SANTA CRUZ. LIGHTER RAINFALL AMOUNTS WERE
EXPECTED ACROSS THE REST OF SOUTHEAST ARIZONA TONIGHT AND
THURSDAY...BUT LOCALLY HEAVIER AMOUNTS WILL BE POSSIBLE WITH
STRONGER CONVECTION.

&&

.HYDROLOGY...CONVECTIVE PRECIPITATION THIS AFTERNOON AND THIS
EVENING WILL LEAD TO ISOLATED HEAVY RAINFALL ACROSS MUCH OF
SOUTHEAST ARIZONA. THE MAIN FOCUS FOR WIDESPREAD HEAVY
RAINFALL...WILL BE ACROSS SANTA CRUZ AND COCHISE COUNTY WITH THE
REMNANTS OF HENRIETTE. FORECASTED PRECIPITATION AMOUNTS FOR SANTA
CRUZ AND COCHISE COUNTIES RANGE FROM APPROXIMATELY 1 TO 2 INCHES
OVER THE NEXT 24 HOURS. A PARTICULAR AREA OF INTEREST IS GOING TO BE
THE SANTA CRUZ AND SAN PEDRO RIVERS. PEAK FLOWS ON THE UPPER SANTA
CRUZ AND SAN PEDRO ARE EXPECTED LATE THURSDAY EVENING. THE MAGNITUDE
OF THE FLOW WILL GREATLY DEPEND ON PRECIPITATION AMOUNTS IN NORTHERN
MEXICO...WHICH FEED THE SANTA CRUZ AND SAN PEDRO RIVER BASINS.

&&

.AVIATION...SCATTERED TSRA/SHRA WILL OCCUR ACROSS SE AZ THIS
AFTERNOON AND CONTINUE INTO THURSDAY. CEILINGS ASSOCIATED WITH TSRA
AS LOW AS 2-3KFT AGL AND VSBYS AS LOW AS 3-5SM WITH THE STRONGEST
TSTMS. BRIEF WIND GUSTS TO AROUND 40 KTS OR SO THIS AFTERNOON AND
EVENING VICINITY TSTMS. PRECIPITATION MAY TRANSITION TO MORE
STRATIFORM-TYPE RAIN VERSUS TSRA/SHRA THURSDAY...BUT AT LEAST
SCATTERED COVERAGE IS STILL EXPECTED. AVIATION DISCUSSION NOT
UPDATED FOR TAF AND TWEB AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR SANTA
 CRUZ(ZONE 34) AND COCHISE (ZONE 35)COUNTIES TONIGHT THROUGH
 THURSDAY AFTERNOON.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 5, 10:05 AM MST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1005 AM MST WED SEP 5 2007

AZZ019-029>033-061715-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-
1005 AM MST WED SEP 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL CONTINUE TO INCREASE ACROSS SOUTHEAST ARIZONA TODAY
AND TONIGHT AHEAD OF DECAYING TROPICAL SYSTEM HENRIETTE. THIS WILL
LEAD TO A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE AREA
STARTING THIS AFTERNOON AND CONTINUING INTO THURSDAY. ALTHOUGH
LOCALLY HEAVY RAINFALL MAY OCCUR ANYWHERE ACROSS SOUTHEAST
ARIZONA...THE HIGHEST POTENTIAL OF HEAVY RAINS AND A SUBSEQUENT
FLOODING THREAT WILL BE FROM THE TUCSON METRO AREA SOUTHEASTWARD
ACROSS SANTA CRUZ AND COCHISE COUNTIES. RAINFALL TOTALS BY
THURSDAY AFTERNOON ARE EXPECTED TO RANGE FROM 1 TO 2 INCHES IN
SOME AREAS. THESE AMOUNTS WOULD CREATE THE POTENTIAL FOR
SIGNIFICANT FLOW IN SOME OF THE LARGER WASHES AND RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL EXIST AREAWIDE ON
THURSDAY. THEREAFTER...A DRYING TREND WILL OCCUR FROM WEST TO EAST
STARTING THURSDAY NIGHT AND CONTINUING INTO THE WEEKEND. DRY
CONDITIONS ARE EXPECTED ACROSS FAR WESTERN PIMA COUNTY BY FRIDAY
AFTERNOON. HOWEVER...SUFFICIENT MOISTURE IS EXPECTED TO PROVIDE A
SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
FROM THE TUCSON METRO AREA EASTWARD THIS WEEKEND AND INTO EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ034-035-061715-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1005 AM MST WED SEP 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

MOISTURE WILL CONTINUE TO INCREASE ACROSS SOUTHEAST ARIZONA TODAY
AND TONIGHT AHEAD OF TROPICAL SYSTEM HENRIETTE. THIS WILL LEAD TO
WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE AREA STARTING THIS
AFTERNOON AND CONTINUING INTO THURSDAY. HEAVY RAINFALL WILL LIKELY
OCCUR OVER COCHISE AND SANTA CRUZ COUNTIES...GIVEN THE TROPICAL
NATURE OF THE ATMOSPHERE. RAINFALL TOTALS BY THURSDAY AFTERNOON
ARE EXPECTED TO RANGE FROM 1 TO 2 INCHES IN THE WATCH AREA...WITH
LOCALLY HIGHER AMOUNTS POSSIBLE. IN ADDITION TO THE FLASH FLOOD
THREAT...THESE AMOUNTS WOULD CREATE THE POTENTIAL FOR SIGNIFICANT
FLOW IN SOME OF THE LARGER WASHES AND RIVERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL EXIST AREAWIDE ON
THURSDAY. THEREAFTER...A DRYING TREND WILL OCCUR FROM WEST TO EAST
STARTING THURSDAY NIGHT AND CONTINUING INTO THE WEEKEND. DRY
CONDITIONS ARE EXPECTED ACROSS FAR WESTERN PIMA COUNTY BY FRIDAY
AFTERNOON. HOWEVER...SUFFICIENT MOISTURE IS EXPECTED TO PROVIDE A
SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
THIS WEEKEND AND INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 9:25 AM MSTFlash Flood WatchTWC30 hr
Sep 5, 3:37 PM MSTAreal Flood AdvisoryTWCPima113 min

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.